Hail, Bolivar
- When
- April 7, 3:09 PM CST to 3:35 PM CST
- Where
- Bolivar County, 7 mi SW of Shaw
- Measured
- 1.75 in hail
- Property damage
- $300,000
- Crop damage
- $500,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.533, -90.900
Significant hail damage, from wind driven hail up to the size of tennis balls, occurred across southeast Bolivar County and then northern Sunflower County as a left moving supercell thunderstorm tracked across the region. This storm originated in Chicot County Arkansas and moved northeast into Washington County, near Greenville, and then intensified as it moved into southeast Bolivar county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
Significant hail damage, from wind driven hail up to the size of tennis balls, occurred across southeast Bolivar County and then northern Sunflower County as a left moving supercell thunderstorm tracked across the region. This storm originated in Chicot County Arkansas and moved northeast into Washington County, near Greenville, and then intensified as it moved into southeast Bolivar county. This storm produced large amounts of quarter to golf ball sized hail across Bolivar County with the areas from Shaw to Boyle to Cleveland being the hardest hit. Additionally, this storm produced damaging winds which downed several power lines and numerous trees around Cleveland. A few homes sustained roof damage and had windows blown out, one tree destroyed a car and several transformers were blown out. As this moved into Sunflower County, it actually became stronger. Hail between golf ball and tennis ball sized fell from just west of Drew to Parchman. Here the most significant hail damage occurred from wind driven large hail. Over two dozen homes in the town of Parchman sustained significant damage from the large hail with over 60 homes across the northern part of the county sustaining damage. Windows were blown out, siding was demolished as hail punctured large holes in the siding, and roofs were damaged. Homes were not the only property impacted, dozens of vehicles were dented or had windows cracked from the hail. Additionally, damaging winds accompanied the storm and downed numerous trees and power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 7, 12:43 PM CST, 2 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 143 PM CDT FRI APR 7 2006 .DISCUSSION... DID A QUICK UPDATE TO ADD THE WATCH AND ADJUST THE WEATHER GRIDS. TEMPERATURES STILL SEEM TO BE ON TRACK. WITH SIGNIFICANT WEATHER EXPECTED TO DEVELOP OVER THE CWA IN THE NEXT FEW HOURS...OPTED NOT TO ISSUE LKY THIS AFTERNOON. WINDS ALONG THE RIVER REMAIN AROUND 20KTS WITH HIGHER GUSTS AND SHOULD CONTINUE THROUGH THE EVENING. STORMS CONTINUES TO DEVELOP TO THE NORTHWEST AND TRACK OFF NORTHEAST...JUST MISSING THE CWA. WIDESPREAD LARGE HAIL HAS OCCURRED...SO EXPECTING IT ONCE THINGS GET STARTED. RUC THETA E VALUES WERE AROUND 345K AND QUICKLY SPREADING NORTHEAST. STILL EXPECTING THE STORMS TO DEVELOP OVER THE DELTA IN THE NEXT HOUR OR TWO AND SHIFT SOUTH...WITH ACTIVITY BEING DELAYED TO AFTER 4 FOR THE JACKSON METRO AREA. SOUNDINGS STILL SHOW A CAP OVER THE AREA...BUT THERE WAS PLENTY OF ELEVATED INSTABILITY. ANYWAY...NO REAL CHANGES FOR THE SHORT TERM. && .AVIATION... STILL EXPECTING SCATTERED ACTIVITY...SO TRIED TO ADJUST THE TIMING. WITH NO OBS COMING IN FOR GLH...HAD TO NIL THE TAF FOR NOW. ANYWAY...DELAYED ANY THUNDERSTORM DEVELOPMENT UNTIL ABOUT 4 OR 5 PM FOR MOST OF THE AREA. MAINTAINED HAIL AND DAMAGING WINDS FOR ALL GROUPS THROUGH THE EVENING. STILL EXPECTING STORMS TO END FROM THE WEST...WITH ACTIVITY ENDING IN GLH/GWO AROUND 6Z...JAN 6-8Z AND HOLDING FOR GTR/MEI AND HBG THROUGH 12Z. BY 15Z VFR CONDITIONS SHOULD PREVAIL. A TROUGH AXIS WAS EXPECTED TO PASS JUST NORTH OF THE AREA...SO CLOUDS MAY CLEAR BRIEFLY AND FILL BACK IN...BUT EXPECTING HEIGHTS TO REMAIN ABOVE 3KFT. A SHOWER MAY BE POSSIBLE AROUND GTR LATE IN THE MORNING...BUT RAINFALL AMOUNTS WILL BE LIGHT...SO NOT LOOKING FOR ANY OBSTRUCTIONS TO THE VISIBILITIES. && .PRELIMINARY POINT TEMPS/POPS... JACKSON 85 62 69 43 / 42 85 17 6 MERIDIAN 87 63 73 41 / 35 100 22 5 VICKSBURG 84 61 68 44 / 42 60 15 7 HATTIESBURG 86 67 77 46 / 15 60 23 1 NATCHEZ 82 61 69 44 / 24 48 13 2 GREENVILLE 81 59 61 41 / 67 71 10 5 GREENWOOD 81 60 64 40 / 66 85 13 5 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 334 PM CDT FRI APR 07 2006 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 082034- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 334 PM CDT FRI APR 07 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND SATURDAY... ...THUNDERSTORMS... A FEW DISTURBANCES MOVING ACROSS THE REGION HAVE SET THE STAGE FOR A SEVERE WEATHER OUTBREAK THROUGH TONIGHT. THE MAIN CONCERNS WILL BE VERY LARGE HAIL...DESTRUCTIVE WINDS AND TORNADOES. SEVERE THUNDERSTORMS WILL BE POSSIBLE FOR THE ENTIRE OUTLOOK AREA...HOWEVER LOCATIONS ALONG A LINE FROM RAYVILLE LOUISIANA...TO YAZOO CITY TO GOLDEN TRIANGLE ARE IN A MORE FAVORABLE POSITION FOR TORNADO DEVELOPMENT LATE THIS AFTERNOON AND EVENING. THUNDERSTORMS WERE DEVELOPING JUST WEST AND NORTHWEST OF THE OUTLOOK AREA...AHEAD OF AN APPROACHING LOW PRESSURE SYSTEM AND COLD FRONT. AN AXIS OF MOISTURE AND INSTABILITY HAS SETTLED TO THE NORTH AND WEST AND WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON. SUPERCELLS WILL DEVELOP AND TRACK EAST AND NORTHEAST THROUGH THE REGION. BASEBALL OR LARGER HAIL...DESTRUCTIVE LONG TRACK TORNADOES AND DAMAGING WINDS WILL BE POSSIBLE WITH ANY STORM. AS THE STORM SYSTEM BARRELS THROUGH THE CENTRAL STATES...THE ENVIRONMENT WILL BECOME MORE FAVORABLE FOR THE EASTERN PORTIONS OF THE AREA. THE GREATEST RISK FOR TORNADOES WILL SHIFT TO AREAS EAST OF INTERSTATE 55 AND NORTH OF INTERSTATE 20. IN ADDITION TO LONG TRACK TORNADOES...LARGE HAIL AND DAMAGING WINDS WILL REMAIN A CONCERN. LATER THIS EVENING...A LINE OF STORMS WILL LIKELY DEVELOP ALONG AND AHEAD OF THE COLD FRONT. AS THE LINE OF STORMS SWINGS THROUGH CENTRAL MISSISSIPPI...MORE LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE. EVERYONE IS STRONGLY ENCOURAGED TO MONITOR THE LATEST FORECASTS AND STATEMENTS ON THIS POTENTIALLY DANGEROUS AND LIFE THREATENING WEATHER SITUATION. ...FLOODING... THERE IS A RISK OF FLASH FLOODING AND HEAVY RAIN THIS EVENING ACROSS THE OUTLOOK AREA. PLENTY OF MOISTURE IS FLOW INTO THE REGION. ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL IN SHORT PERIOD OF TIME. IN ADDITION...SHOWERS AND THUNDERSTORMS MOVING OVER THE SAME AREAS MAY LEAD TO PONDING OF WATER ON ROADWAYS AND OTHER LOW LYING AREAS. FLASH FLOODING WILL BE POSSIBLE FOR THE ENTIRE AREA...HOWEVER STORMS TRACKING ACROSS THE SAME AREAS IS MORE LIKELY FOR NORTHEAST MISSISSIPPI. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS WILL BE NEEDED THROUGH TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 1245 PM CDT FRI APR 7 2006 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 072100- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER- LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW- OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE- ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN- SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER- CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON- JONES-MARION-LAMAR-FORREST- INCLUDING THE CITIES OF...CROSSETT...NORTH CROSSETT...HAMBURG... WEST CROSSETT...DERMOTT...LAKE VILLAGE...EUDORA...BASTROP... OAK GROVE...EPPS...LAKE PROVIDENCE...RAYVILLE...DELHI... TALLULAH...WINNSBORO...JONESVILLE...HARRISONBURG...NEWELLTON... ST. JOSEPH...WATERPROOF...VIDALIA...FERRIDAY...WEST FERRIDAY... CLEVELAND...INDIANOLA...RULEVILLE...GREENWOOD...GRENADA... VAIDEN...NORTH CARROLLTON...CARROLLTON...WINONA...EUPORA... MABEN...MATHISTON...WEST POINT...COLUMBUS...ACKERMAN...WEIR... STARKVILLE...GREENVILLE...BELZONI...ISOLA...DURANT...TCHULA... LEXINGTON...PICKENS...GOODMAN...KOSCIUSKO...LOUISVILLE...MACON... BROOKSVILLE...MAYERSVILLE...ROLLING FORK...ANGUILLA... YAZOO CITY...RIDGELAND...MADISON...CANTON...CARTHAGE... PHILADELPHIA...PEARL RIVER...DE KALB...SCOOBA...VICKSBURG... JACKSON...PEARL...BRANDON...RICHLAND...FOREST...MORTON...NEWTON... UNION...DECATUR...CONEHATTA...MERIDIAN...PORT GIBSON... CRYSTAL SPRINGS...HAZLEHURST...WESSON...MAGEE...MENDENHALL... TAYLORSVILLE...RALEIGH...BAY SPRINGS...HEIDELBERG...QUITMAN... STONEWALL...SHUBUTA...FAYETTE...NATCHEZ...BUDE...ROXIE... MEADVILLE...BROOKHAVEN...MONTICELLO...NEW HEBRON...PRENTISS... BASSFIELD...COLLINS...MOUNT OLIVE...LAUREL...COLUMBIA... WEST HATTIESBURG...LUMBERTON...PURVIS...HATTIESBURG 1245 PM CDT FRI APR 7 2006 ...SIGNIFICANT SEVERE WEATHER OUTBREAK...INCLUDING POSSIBILITY OF STRONG TORNADOES...THIS AFTERNOON AND TONIGHT... CONDITIONS ARE COMING TOGETHER FOR A SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS ACROSS MUCH OF MISSISSIPPI...SOUTHEAST ARKANSAS...AND PARTS OF NORTHEAST LOUISIANA FOR THIS AFTERNOON AND TONIGHT. VERY LARGE HAIL...TORNADOES...AND DAMAGING WINDS CAN BE EXPECTED WITH THE MOST INTENSE STORMS. A TORNADO WATCH IS ALREADY IN EFFECT FOR THE AREA ALONG AND NORTH OF INTERSTATE 20...AS WELL AS THE PARISHES IN EAST CENTRAL LOUISIANA EXCEPT CONCORDIA. THIS IS A PARTICULARLY DANGEROUS SITUATION...WITH THE POTENTIAL FOR STRONG...LONG TRACK TORNADOES. WITH A VOLATILE ATMOSPHERE IN PLACE...EXPLOSIVE THUNDERSTORM DEVELOPMENT WILL OCCUR THIS AFTERNOON...WITH THE INITIAL DEVELOPMENT OCCURRING IN NORTHERN AND WESTERN PORTIONS OF THE WATCH AREA. WHILE ALL OF THE WATCH AREA HAS THIS POTENTIAL FOR SIGNIFICANT TORNADOES...BETWEEN 1 AND 5 PM...THERE APPEARS TO BE AN ENHANCED TORNADO RISK ALONG AN AXIS FROM RAYVILLE LOUISIANA...TO THE AREAS AROUND YAZOO CITY...LEXINGTON... AND GREENVILLE...THEN NORTHEAST INTO THE GOLDEN TRIANGLE REGION. IN ADDITION TO THE TORNADO RISK...VERY LARGE HAIL...POSSIBLY BASEBALL SIZED OR LARGER...AND DAMAGING WIND GUSTS TO 70 MPH COULD OCCUR WITH THE MOST INTENSE STORMS. IN THE JACKSON METRO AREA...THE THREAT OF SEVERE WEATHER SHOULD HOLD OFF UNTIL AFTER 3 PM...AND IN THE MERIDIAN AREA THE RISK OF SEVERE WEATHER SHOULD NOT BEGIN UNTIL BETWEEN 4 AND 6 PM. AS THE LOW AND COLD FRONT RESPONSIBLE FOR THE SEVERE WEATHER MOVE INTO THE AREA THIS EVENING...THE RISK FOR SEVERE WEATHER WILL SPREAD SOUTH AND EAST TO ENCOMPASS THE AREA SOUTH OF INTERSTATE 20. SCATTERED SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING VERY LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL CONTINUE TO BE POSSIBLE...ESPECIALLY THROUGH MIDNIGHT. EVENTUALLY...A LINE OF SEVERE STORMS WILL DEVELOP ALONG THE FRONT AND MOVE EAST ACROSS THE AREA. THE SEVERE WEATHER WILL END EARLY SATURDAY MORNING AS THE LINE DEPARTS. THIS IS A PARTICULARLY DANGEROUS AND POTENTIALLY LIFE THREATENING WEATHER SITUATION. PEOPLE SHOULD MONITOR WEATHER CONDITIONS CLOSELY AND STAY TUNED TO YOUR FAVORITE LOCAL TELEVISION AND RADIO STATIONS...THE INTERNET...AND NOAA WEATHER RADIO FOR THE LATEST INFORMATION ABOUT THIS POTENTIALLY DANGEROUS AND LIFE THREATENING WEATHER SITUATION. AG/EC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
403 PM CDT FRI APR 07 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 5 W HOLLANDALE 33.17N 90.94W
04/07/2006 E1.75 INCH WASHINGTON MS PUBLIC
HALF DOLLAR TO GOLF BALL SIZED HAIL REPORTED ABOUT 5
MILES WEST OF HOLLANDALE.
&&
CAMPBELLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
404 PM CDT FRI APR 07 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM HAIL GREENVILLE 33.39N 91.05W
04/07/2006 E0.50 INCH WASHINGTON MS EMERGENCY MNGR
DIME SIZED HAIL REPORTED IN GREENVILLE.
0357 PM HAIL 3 SW ARCOLA 33.24N 90.92W
04/07/2006 E1.25 INCH WASHINGTON MS EMERGENCY MNGR
HALF DOLLAR HAIL APPROXIMATELY 3 MILES SOUTHWEST OF
ARCOLA.
&&
CAMPBELLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
406 PM CDT FRI APR 07 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FUNNEL CLOUD HOLLANDALE 33.17N 90.85W
04/07/2006 WASHINGTON MS PUBLIC
WALL CLOUD REPORTED OVER HOLLANDALE.
&&
CAMPBELLThe Jackson/Brandon,MS radar (KDGX), 163 km away, was scanning. The volume nearest the first event began at 21:10 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
Winds gusts were estimated between 60 and 70 mph in Shaw.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2006Every state in 2006This day in weather historyWarnings in Mississippi, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5499371, 5499372, 5499374, 5499373, 5499375.